Illinois, 2013

Damaging Winds in Illinois, August 31, 2013

August 31, 2013 · NWS LSX · 3 events in 2 counties and zones

A weak frontal boundary was dropping south across forecast area. Several isolated severe thunderstorms developed over the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A weak frontal boundary was dropping south across forecast area. Several isolated severe thunderstorms developed over the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 31, 2:27 PM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Aug 31, 2:27 PM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
327 PM CDT Sat Aug 31 2013

.SHORT TERM:  (Through Late Tonight)
Issued at 320 PM CDT Sat Aug 31 2013

The main focus for tonight is the threat of convection with the
weak boundary dropping southward through the area. The latest
surface obs and satellite show the surface low near KBMI with the
weak front trailing south southwestward just to the east of KPPQ
and just north of KMYJ. The air mass ahead of the boundary is very
unstable with SBCAPE aoa 4000 J/KG and no CIN. It appears that
convergence along the boundary and weakly confluent surface flow
ahead of it should be sufficient to initiate isolated to
scattered thunderstorms during the remainder of the afternoon and
into the early evening as the boundary sags southward. The
greatest threat and coverage should be east of the MS River where
the convergence is stronger and deep layer shear could promote
some organized multicell storms. This front/boundary will stall
out somewhere between KFAM-KSTL overnight and the main threat of
convection with it will be during the evening hours taking
advantage of the dwindling diurnally boosted instability. There is
some uncertainty in the upstream coverage of convection with the
main cold front now progressing southeastward through the northern
and central Plains. The models are much less emphatic than earlier
runs, and if there is much convection I have doubts it will make
it into central MO. More likely is a chance of storms along the
aforementioned boundary that trails westward into central MO. Lows
tonight are a little tough but they should be slightly cooler in
the wake of the weak front.

Glass

.LONG TERM:  (Sunday through Next Saturday)
Issued at 320 PM CDT Sat Aug 31 2013

The main cold front will move through the area Sunday and Sunday
evening as the upper trof currently centered south of Lake Winnipeg
digs through the Great Lakes region. There is considerably more
uncertainty with the details of the forecast on Sunday as compared
to the last 3-4 days, especially with regards to heat. Upstream
convection/clouds could squelch the diurnal temperature rise like
is occurring in NW MO today. I have been more agressive maintaining
the heat with this forecast package. There is a very prominent
low-level thermal ridge in advance of the front and the initial
boundary from tonight quickly loses identity with surface flow
taking on a westerly component in the morning. Given my more
agressive stance I have extended the heat advisory for east
central MO into southwest and south central Illinois. In the St.
Louis area it is as much for longevity criteria with peak heat
index values around 100 degrees for the 4th consecutive day, while
east of the river the dew points may remain high enough for HI
values of 105 again. Scattered thunderstorms are expected to
develop along the front as the day progresses and especially into
the afternoon with warm sector SBCAPE aoa 3000 J/KG and little to
no CIN. Deep layer shear of 15-20 kts could promote some organized
multicell convection. The advancing cold front should be bi-secting
the St. Louis area at 00z and should have cleared the CWA by 06z.
Northerly winds in the wake of the front will bring welcome cooler
and drier air to the region as high pressure builds into the MS
valley.

High pressure will then dominate Labor Day into late Tuesday with
the mean upper trof anchored along the east coast and a strong ridge
centered through the Rockies. Temperatures will be quite a bit
cooler and the heat wave will be long gone with highs in the 80s
and lows forecast to fall into the 50s a few of the nights.

There are really no significant changes to the upper air pattern
during the later half of the upcoming week with the western ridge
holding strong and a mean trof persisting along the east coast.
This will keep our area in NW flow aloft and allow for a secondary
cold front on Thursday. By next weekend there are signs the
western upper ridge will flatten and try to nose back into the mid
MS valley.

Glass

&&

.AVIATION:  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 133 PM CDT Sat Aug 31 2013

Weak frontal boundary slowly making its way south across forecast
area. Some diurnal cu popping up ahead of front, but no storms
have developed yet. If they do, they will be isolated/scattered in
nature, so will leave tafs dry for now. Otherwise, west winds to
persist then shift to the north and lighten by this evening. Then
by mid morning on Sunday winds to pickup a bit from the south
ahead of next frontal boundary. This front to move into KUIN by
17z and rest of sites after 18z Sunday.

Specifics for KSTL:
Weak frontal boundary slowly making its way south across forecast
area. Some diurnal cu popping up ahead of front, but no storms
have developed yet. If they do, they will be isolated/scattered in
nature, so will leave taf dry for now. Otherwise, west winds to
persist then shift to the north and lighten by 02z Sunday. Then by
14z Sunday winds to shift to the south ahead of next frontal
boundary. This front to move into metro area by 19z Sunday with
winds switching to the west and picking up to around 10 kts.

Byrd

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...HEAT ADVISORY until 7 PM CDT this evening FOR Audrain MO-Boone
     MO-Callaway MO-Cole MO-Crawford MO-Gasconade MO-Moniteau MO-
     Montgomery MO-Osage MO-St. Francois MO-Ste. Genevieve MO-
     Washington MO.

     HEAT ADVISORY until 7 PM CDT Sunday FOR Franklin MO-Jefferson MO-
     Lincoln MO-St. Charles MO-St. Louis City MO-St. Louis MO-
     Warren MO.

IL...HEAT ADVISORY until 7 PM CDT Sunday FOR Bond IL-Calhoun IL-
     Clinton IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-
     Madison IL-Marion IL-Monroe IL-Montgomery IL-Randolph IL-
     St. Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Aug 31, 2:42 PM CST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
342 PM CDT SAT AUG 31 2013

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011145-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
342 PM CDT SAT AUG 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT ACROSS PARTS OF THE
AREA. SOME OF THE STORMS THIS EVENING ACROSS SOUTHWEST AND SOUTH
CENTRAL ILLINOIS COULD BE SEVERE WITH DAMAGING WINDS THE MAIN THREAT.

A HEAT ADVISORY REMAINS IN EFFECT THIS EVENING FOR PORTIONS OF
CENTRAL AND EASTERN MISSOURI AS WELL AS SOUTHWEST ILLINOIS. HEAT
INDICES WILL GRADUALLY FALL BELOW 100 DEGREES THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE HEAT ADVISORY REMAINS IN EFFECT FOR PORTIONS OF EAST CENTRAL
MISSOURI AND SOUTHWEST AND SOUTH CENTRAL ILLINOIS THROUGH EARLY
SUNDAY EVENING. PEAK AFTERNOON HEAT INDEX VALUES OF 100 TO 105
DEGREES CAN BE EXPECTED.

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND SUNDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE ACROSS PORTIONS OF SOUTHWEST AND
SOUTH CENTRAL ILLINOIS THIS EVENING.

GLASS

In the hours before

Special weather statement, Aug 31, 4:17 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
517 PM CDT SAT AUG 31 2013

ILZ101-312300-
ST. CLAIR IL-
517 PM CDT SAT AUG 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ST. CLAIR COUNTY
UNTIL 600 PM CDT...

AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR O'FALLON...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  O'FALLON...
  SHILOH...
  SCOTT AFB...
  LEBANON...
  MASCOUTAH...

BYRD

The radar

The St Louis radar (KLSX), 74 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Clair

When
August 31, 4:41 PM CST
Where
St. Clair County, 0.66 mi SSW of (Blv)scott Afb Belle
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
38.541, -89.854

Thunderstorm Wind, Bond

When
August 31, 7:10 PM CST to 7:15 PM CST
Where
Bond County, Greenville to Smithboro
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.890, -89.410

Thunderstorm winds blew down several trees and power lines as well as numerous tree limbs in Greenville and Smithboro.

Thunderstorm Wind, St. Clair

When
August 31, 7:38 PM CST
Where
St. Clair County, 0.61 mi ENE of (Cps)east Stl Arpt C
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
38.574, -90.160

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470327, 470339, 470341.